Alert archive / Arizona / Red Flag Warnings in 2009

Red Flag Warning 8, NWS Las Vegas, NV

June 3, 2009Mohave County, Arizona

NWS Las Vegas, NV issued this red flag warning at Jun 3, 2009, 3:14 PM MST for Mohave County, Arizona. It took effect at Jun 4, 2009, 11:00 AM MST. It was in force for 33 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 3, 2009, 3:14 PM MST (22:14 UTC)
In effect from
Jun 4, 2009, 11:00 AM MST
Expired
Jun 5, 2009, 8:00 PM MST
In force
33 hr
Issued by
NWS Las Vegas, NV

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 102 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2009-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2009-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2769 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KVEF 032214
RFWVEF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
314 PM PDT WED JUN 3 2009

AZZ102-041400-
/O.NEW.KVEF.FW.W.0008.090604T1800Z-090606T0300Z/
NORTHWEST DESERTS/NORTHWEST PLATEAU-
314 PM MST WED JUN 3 2009

...RED FLAG WARNING IN EFFECT FROM 11 AM THURSDAY TO 8 PM MST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THURSDAY TO 8 PM MST
FRIDAY FOR THE NORTHWEST PLATEAU AND NORTHWEST DESERTS OF ARIZONA
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY.

A STRONG SOUTHWEST FLOW WILL BE SETTING UP THURSDAY AND FRIDAY
AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM. WIDESPREAD WIND GUSTS
AROUND 35 MPH ARE EXPECTED TO DEVELOP ACROSS MUCH OF MOHAVE COUNTY
BY AROUND NOON ON THURSDAY WHILE RELATIVE HUMIDITY VALUES ONCE
AGAIN DROP BELOW 15 PERCENT. WHILE CONDITIONS WILL IMPROVE
SOMEWHAT THURSDAY NIGHT...WINDY AND DRY CONDITIONS ARE EXPECTED
AGAIN BY LATE FRIDAY MORNING WHICH WILL PERSIST INTO FRIDAY
EVENING. WINDS MAY BE EVEN STRONGER ON FRIDAY WITH GUSTS UP TO 45
MPH POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXTREME FIRE GROWTH POTENTIAL.

&&

$$
4 follow-up statements
000 
WWUS85 KVEF 041352
RFWVEF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
652 AM PDT THU JUN 4 2009

AZZ102-050300-
/O.CON.KVEF.FW.W.0008.090604T1800Z-090606T0300Z/
NORTHWEST DESERTS/NORTHWEST PLATEAU-
652 AM MST THU JUN 4 2009

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MST FRIDAY...

A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MST FRIDAY FOR THE NORTHWEST PLATEAU AND NORTHWEST DESERTS OF
ARIZONA DUE TO GUSTY SOUTHWEST WINDS AND LOW RELATIVE HUMIDITY.

A STRONG SOUTHWEST FLOW WILL DEVELOP TODAY AND FRIDAY AHEAD OF AN
APPROACHING LOW PRESSURE SYSTEM. WIDESPREAD WIND GUSTS AROUND 35
MPH ARE EXPECTED TO DEVELOP ACROSS MUCH OF MOHAVE COUNTY BY AROUND
NOON TODAY AND RELATIVE HUMIDITY VALUES WILL AGAIN DROP BELOW 15
PERCENT. WINDY CONDITIONS WILL DIMINISH SOMEWHAT TONIGHT FOLLOWED
BY GUSTY WINDS AND LOW RELATIVE HUMIDITY AGAIN BY LATE FRIDAY
MORNING WHICH WILL PERSIST INTO FRIDAY EVENING. WINDS MAY BE EVEN
STRONGER ON FRIDAY WITH GUSTS UP TO 45 MPH POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXTREME FIRE GROWTH POTENTIAL.

&&

$$

JA
000 
WWUS85 KVEF 042226
RFWVEF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
326 PM PDT THU JUN 4 2009

AZZ102-051400-
/O.CON.KVEF.FW.W.0008.000000T0000Z-090606T0300Z/
NORTHWEST DESERTS/NORTHWEST PLATEAU-
326 PM MST THU JUN 4 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST FRIDAY...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST FRIDAY. 

RED FLAG CONDITIONS HAVE BEEN OBSERVED ACROSS THE NORTHWEST
DESERTS AND NORTHWEST PLATEAU OF ARIZONA THIS AFTERNOON. AFTER A
BRIEF RESPITE TONIGHT...RED FLAG CONDITIONS ARE EXPECTED TO
DEVELOP AGAIN FRIDAY BY LATE MORNING...CONTINUING INTO EARLY
FRIDAY EVENING WITH WIDESPREAD WIND GUSTS OVER 35 MPH AND MINIMUM
RELATIVE HUMIDITY BELOW 15 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXTREME FIRE GROWTH POTENTIAL.

&&

$$
000 
WWUS85 KVEF 051352
RFWVEF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
652 AM PDT FRI JUN 5 2009

AZZ102-060300-
/O.CON.KVEF.FW.W.0008.000000T0000Z-090606T0300Z/
NORTHWEST DESERTS/NORTHWEST PLATEAU-
652 AM MST FRI JUN 5 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING
DUE TO GUSTY SOUTHWEST WINDS AND LOW RELATIVE HUMIDITY FOR THE
NORTHWEST PLATEAU AND NORTHWEST DESERTS OF ARIZONA.

RED FLAG CONDITIONS ARE EXPECTED TO DEVELOP AGAIN OVER NORTHWEST
ARIZONA LATE THIS MORNING AND CONTINUE INTO EARLY THIS EVENING
WITH WIDESPREAD WIND GUSTS OVER 35 MPH AND MINIMUM RELATIVE
HUMIDITY BELOW 15 PERCENT. WIND GUSTS WILL DECREASE BELOW 25 MPH
BY 8 PM THIS EVENING AND RELATIVE HUMIDITY VALUES WILL GENERALLY
RECOVER ABOVE 40 PERCENT OVERNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXTREME FIRE GROWTH POTENTIAL.

&&

$$

JA
000 
WWUS85 KVEF 060310
RFWVEF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
810 PM PDT FRI JUN 5 2009

AZZ102-060415-
/O.EXP.KVEF.FW.W.0008.000000T0000Z-090606T0300Z/
NORTHWEST DESERTS/NORTHWEST PLATEAU-
810 PM MST FRI JUN 5 2009

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

RELATIVE HUMIDITY VALUES ARE BEGINNING TO RECOVERY ABOVE 15
PERCENT WHILE WIND SPEEDS ARE DIMINISHING. THE RED FLAG WARNING
FOR NORTHWEST ARIZONA IS NO LONGER IN EFFECT.

$$

PIERCE

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Jun 3, 2:53 PM MST, 21 minutes earlier.

Area forecast discussion, Jun 3, 2:53 PM MST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
253 PM PDT WED JUN 3 2009

.SYNOPSIS...A DISTURBANCE AHEAD OF A PACIFIC LOW PRESSURE SYSTEM OFF
THE CENTRAL CALIFORNIA COAST WILL MOVE ACROSS THE AREA TONIGHT. THIS
WILL BRING ISOLATED TO SCATTERED THUNDERSTORMS TO THE REGION
FOLLOWED BY DRIER AND LOCALLY BREEZY CONDITIONS THURSDAY. THE
PACIFIC LOW PRESSURE SYSTEM WILL MOVE INLAND FRIDAY AND SATURDAY
BRINGING GUSTY WINDS AND A COOLING TREND ALONG WITH A CHANCE OF
THUNDERSTORMS ACROSS THE SOUTHERN GREAT BASIN. TEMPERATURES ARE
EXPECTED TO BE SEVERAL DEGREES BELOW NORMAL FRIDAY THROUGH SUNDAY.
&&

.SHORT TERM...BAND OF SHOWERS ACROSS SAN BERNARDINO AND INYO COUNTY
OUT AHEAD OF THE CLOSED LOW OFF THE COAST WILL PROGRESS SLOWLY
EASTWARD TONIGHT ACROSS SOUTHEAST CALIFORNIA AND INTO SOUTHERN
NEVADA. RAINFALL HAS BEEN LIGHT WITH THIS BAND AND MAINLY TRACE
AMOUNTS HAVE BEEN FALLING...AT LEAST WHERE RAIN GAUGES ARE LOCATED.
HAVE NOT SEEN ANY LIGHTNING IN OUR CWA LATELY BUT POTENTIAL STILL
EXISTS. THERE HAS BEEN PLENTY OF LIGHTNING JUST SOUTH AND JUST WEST
OF OUR CWA. THIS MOISTURE BAND WILL ROTATE INTO THE FAR EASTERN
PORTION OF THE FORECAST AREA EARLY THURSDAY WITH A DRY SLOT PUSHING
INTO MOST OF THE FORECAST AREA. LEFT A SLIGHT CHANCE OF
THUNDERSTORMS OVER NORTHERN MOHAVE COUNTY FOR THURSDAY WITH A CHANCE
OF THUNDERSTORMS STILL OVER THE SIERRA...CLOSER TO THE APPROACHING
CLOSED LOW. A STRONG SHORTWAVE WILL ROTATE AROUND THE BASE OF THE
LOW AND INTO THE FORECAST AREA THURSDAY NIGHT. HOWEVER...DRY AIR IS
STILL INDICATED BY THE MODELS OVER MOST OF THE FORECAST AREA. THERE
SHOULD BE ENOUGH FORCING SOMEWHERE FROM THIS FEATURE TO OVERCOME A
LACK OF MOISTURE. RIGHT NOW IT LOOKS LIKE THAT SOMEWHERE WILL BE
ACROSS MAINLY LINCOLN COUNTY AND INTO CENTRAL NYE COUNTY WHERE I
WENT WITH JUST A SLIGHT CHANCE OF THUNDERSTORMS. ALSO KEPT A SLIGHT
CHANCE OF THUNDERSTORMS IN THE SIERRA DUE TO PROXIMITY TO THE LOW.
THE LOW WILL MOVE INLAND ON FRIDAY BRINGING INCREASED INSTABILITY TO
THE NORTHWEST THIRD OF THE FORECAST AREA. LOOKS LIKE THE REMAINDER
OF THE FORECAST AREA WILL REMAIN DRY AND STABLE BUT BREEZY.
THUNDERSTORM CHANCES WILL SPREAD SOUTHEAST ACROSS ROUGHLY THE
NORTHERN HALF OF THE FORECAST AREA FOR SATURDAY AS THE LOW WEAKENS
AND MOVES OVER NEVADA. A COOLING TREND IS EXPECTED THROUGH THE SHORT
TERM AS THE LOW GRADUALLY MOVES IN WITH HIGH TEMPERATURES NEARLY 10
DEGREES BELOW NORMAL BY SATURDAY.

.LONG TERM...FOR THE PERIOD BEGINNING SUNDAY MORNING...VERY LITTLE
CHANGE WAS MADE TODAY AS MODELS CONTINUE TO SHOW THE AREA UNDER AN
UNSETTLED PATTERN THROUGH MOST OF THE EXTENDED. AS LOW PRESSURE
EXITS TO THE EAST SUNDAY MORNING...THERE IS INDICATION OF YET
ANOTHER LOW GETTING CUTTING OFF OFF THE CALIFORNIA COAST...WHICH
PASSES OVER TUESDAY AFTERNOON...FOLLOWED BY ANOTHER CUT OFF LOW
FORMING TOWARDS THE END OF NEXT WEEK. REGARDING TIMING AND
TRAJECTORY...THERE IS VERY LITTLE AGREEMENT AMONG GUIDANCE...AND
HAVE LEFT THE CURRENT FORECAST FOR NEAR NORMAL TEMPS AND SLIGHTLY
ABOVE AVERAGE PRECIP UNCHANGED...WITH LOWER THAN AVERAGE CONFIDENCE
IN THE EXTENDED.
&&

.AVIATION...FOR MCCARRAN...SOUTHWEST FLOW AHEAD OF A LOW PRESSURE
SYSTEM SPINNING OFF OF THE CALIFORNIA COAST WILL CONTINUE TO PULL
MID LEVEL MOISTURE OVER THE AREA THROUGH THE EVENING AND INTO THE
NIGHT. THE MAIN RESULT WILL BE INCREASED CLOUDS...WITH CIGS AROUND
10KFT. AS THIS AREA OF LOW PRESSURE DRIFTS SLIGHTLY EASTWARD BY
THIS EVENING...THERE WILL BE A CHANCE FOR SHOWERS AND CIGS AROUND
8KFT AS MAIN BAND OF PRECIP SHIFTS EAST. WESTERLY WINDS MAY ALSO BE
ENHANCED AT TIME THROUGH THE EVENING THANKS TO THE EXPECTED PRECIP
WEST OF THE AREA.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SHOWERS WITH ISOLATED EMBEDDED THUNDERSTORMS WILL
PERSIST THROUGH THE MAJORITY OF THE NIGHT AS LOW PRESSURE OFF THE
CALIFORNIA COAST CONTINUES TO FEED MOISTURE ACROSS THE AREA. THE
BEST CHANCE FOR SHOWERS/ISOLATED EMBEDDED THUNDERSTORMS THE REST OF
THE AFTERNOON WILL BE ACROSS SOUTHERN CALIFORNIA AND WEST OF CLARK
COUNTY IN NEVADA....BUT THIS LINE WILL SLOWLY SLIDE FARTHER EAT
THROUGH THE NIGHT.
&&

.FIRE WEATHER...INCREASING SOUTHWEST FLOW IS EXPECTED ACROSS
NORTHWEST ARIZONA THURSDAY THROUGH FRIDAY. WIND GUSTS OVER 35 MPH
ARE EXPECTED THURSDAY AFTERNOON AND AGAIN FOR MUCH OF THE DAY FRIDAY
OVER THE HIGHER TERRAIN OF MOHAVE COUNTY. RELATIVE HUMIDITY VALUES
DURING THE DAY WILL LIKELY FALL BELOW 15 PERCENT OVER MUCH OF THE
AREA SO A RED FLAG WARNING HAS BEEN ISSUED FOR THURSDAY AFTERNOON
THROUGH FRIDAY AFTERNOON.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY UNTIL 7 PM PDT THIS EVENING FOR NVZ014.
AZ...RED FLAG WARNING FROM 11 AM THURSDAY TO 8 PM MST FRIDAY FOR
     AZZ102.
CA...WIND ADVISORY UNTIL 7 PM PDT THIS EVENING FOR CAZ520.
&&

HARRISON/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jun 3, 6:17 AM MST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
617 AM PDT WED JUN 3 2009

AZZ001>003-036-CAZ519>527-NVZ014>022-040700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
617 AM PDT WED JUN 3 2009 /617 AM MST WED JUN 3 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL SPREAD FROM SOUTHEAST
CALIFORNIA INTO SOUTHERN NEVADA TODAY THROUGH THIS EVENING THEN
DIMINISH OVERNIGHT. STRONG WIND GUSTS UP TO 50 MPH WILL BE A
POTENTIAL HAZARD WITH THESE STORMS ASIDE FROM LIGHTNING. GUSTY
SOUTH WINDS UP TO 45 MPH WILL OCCUR IN THE OWENS VALLEY AND
CENTRAL NYE COUNTY THIS AFTERNOON THROUGH EARLY EVENING. A WIND
ADVISORY IS IN EFFECT FOR THESE AREAS FROM 2 PM TO 7 PM PDT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A LOW PRESSURE SYSTEM OFF THE CENTRAL CALIFORNIA COAST WILL
GRADUALLY MOVE INLAND FRIDAY THROUGH THE WEEKEND. GUSTY SOUTH TO
SOUTHWEST WINDS WILL PERSIST AHEAD OF THE SYSTEM. SCATTERED
AFTERNOON THUNDERSTORMS WILL MAINLY BE CONFINED TO THE SOUTHERN
SIERRA THURSDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL SPREAD
INTO THE SOUTHERN GREAT BASIN FRIDAY AND SATURDAY AND SNOW LEVELS
WILL LOWER TO NEAR 8000 FEET. THE SYSTEM WILL PRODUCE GUSTY
SOUTHWEST WINDS AND A COOLING TREND ACROSS THE REST OF THE
REGION. MORE TRANQUIL WEATHER AND SLIGHT WARMING WILL DEVELOP
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JA

Nearby

Red Flag Warnings in Arizona, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.